Synthetic Cannabinoids


Synnies, syns, synthetic cannabis, Spice, Kronic

Synthetic cannabinoids are substances most often applied to smokable plant material. The finished product is sometimes called synthetic cannabis or synnies. It's safest not to use synthetic cannabinoids at all or if you do, you should treat them with extreme caution to avoid an unpleasant experience, injury or death.

Synthetic cannabinoids are illegal, addictive and dangerous. Countless synthetic cannabinoids have been invented in the past 20 years. Examples in New Zealand include 5F-ADB, AB-FUBINACA, AMB-FUBINACA and JWH-122. They target the cannabinoid receptors in the brain like cannabis, but can be more toxic. More than fifty New Zealanders are suspected of having died after using synthetic cannabinoids since mid-2017.

What it feels like

Synthetic cannabinoids can have a powerful "out of it" effect which can vary depending on which synthetic cannaninoid you use and how much you consume. Common effects include:

  • Feeling out of it
  • Dizziness
  • Passing out or 'dropping'
  • Fast or irregular heartbeat
  • Racing thoughts
  • Hallucinations
  • Agitation
  • Temporary paralysis
  • Foaming at the mouth
  • Temporary psychosis.

How to be safer

  • Use very small amounts and wait for the full effect before having more. Use a stopwatch to track how much time has passed. Inexperienced users should wait one hour between use.
  • Ensure one person in a group is not using so they can respond in an emergency
  • Sit down before using
  • Use use thin papers and not card
  • Using precise dosing in a vaporiser is less harmful and less likely to result in overdose
  • Avoid mixing with alcohol or other drugs as this can increase harmful side effects
  • Bulk out each dose with other plant material to reduce the risk of overdose. Tobacco is one option but this risks nicotine addiction. 
  • Limit use by using occasionally, such as monthly or during holidays so that your mind and body have time to recover.

When to get help

If someone falls unconscious after smoking synthetic cannabinoids they could die.

  1. Ask loudly if they are OK. Shake them gently
  2. If they are not responsive, dial 111 and request an ambulance
  3. Check they are breathing and place them in a stable side position. If they are not breathing start chest compressions.

People are often very out of it after using synthetic cannabinoids. They may collapse or “drop”, foam at the mouth or experience temporary paralysis.

Place them in a stable side position if possible and continuously monitor breathing.

Always call an ambulance if someone:

  • is unconscious
  • stops breathing
  • has a seizure
  • is extremely agitated for longer than 15 minutes
  • has chest pain or breathing difficulties for longer than 5 minutes.

Things to look out for

  • Synthetic cannabinoids are very addictive
  • They can make you anxious and can make mental health problems worse
  • Each batch can very greatly
  • An unpleasant comedown can come on fast and make you want to take more.

For heavy users, the comedown or withdrawal can last days or weeks depending on how much and how often the drug was used. There are a range of common symptoms:

  • cravings
  • sweats
  • dehydration
  • irritability
  • sleeping problems
  • feeling emotional/low mood
  • difficulty concentrating.

Seek help to manage more serious withdrawal symptoms such as:

  • difficulty stopping use
  • weight loss
  • suicidal feelings
  • paranoia, anxiety and panic attacks
  • uncontrollable anger.

A significant number of people in New Zealand experience extreme reactions, serious psychological distress or loss of consciousness requiring hospitalisation with risk of death.

Cutting down or stopping use

You could have a substance use disorder if you are:

  • using synthetic cannabinoids more than you want to
  • finding it hard to stop
  • missing school, work or family commitments
  • always thinking about synthetic cannabinoids
  • need to use a lot to get the same effect.

SEE ALSO: Rethinking my use

If you decide to stop or cut back, you are likely to experience unpleasant withdrawal symptoms. It can be very difficult stopping because withdrawal can come on very quickly. Talk to a trusted friend or family member about your plan and ask them to look out for you and support you.

Tips for cutting down include buying less so you use less, delaying your first session of the day, or using a smaller amount than usual.